Heinz E. Lehlmann and Thomas A. Ban, editors: Toxicity and Adverse Reaction Studies with Neuroleptics and Antidepressants (1965)
HEINZ E. LEHMANN AND THOMAS A. BAN, editors:TOXICITY AND ADVERSE REACTION STUDIES WITH NEUROLEPTICS AND ANTIDEPRESSANTS
Montreal: Quebec Psychopharmacological Research Association; 1965 (184 pages).
Reviewed by Thomas A. Ban
INFORMATION ON CONTENTS: Toxicity and Adverse Reaction Studies with Neuroleptics and Antidepressants is based on papers presented at three meetings of the Quebec Psychopharmacological Research Association. The first, on Toxicity (chaired by E. Kingstone), was held on March 22, 1965, at the Allan Memorial Institute, in Montreal, Quebec, Canada; the second, on Skin Pigmentation and the Phenothiazines (chaired by A.S. McPherson), on April 30, 1965, at the Douglas Hospital, in Verdun, Quebec; and the third, on Electroencephalographic Changes with Psychoactive Drugs (chaired by A. St. Jean), on June 4, 1965, at Hôpital – des – Laurentides, in L’Annonciation, Quebec, Accordingly, the book is divided into three corresponding parts: Toxicity, edited by Kingstone; Skin Pigmentation and the Phenothiazines, edited by McPherson; and Electrocardiographic Changes with Psychoactive Drugs, edited by St. Jean.
In Part One, “toxicity study requirements” prior to the introduction of a psychoactive drug into clinical investigations and use are reviewed, from the “Pharmacologists Viewpoint” (J. Brodeur), the “Clinical Pharmacologists Viewpoint” (L. Joubert) and the “Legal Aspects” (R.W. Shepherd and W. Murphy). The three papers of Part One are preceded by an “Introduction” (McPherson) and followed by a “General Summary” (McPherson) and a “Bibliography” that lists 11 references.
In Part Two, skin pigmentation encountered during chronic phenothiazine (primarily chlorpromazine) treated patients are discussed. From among the 17 papers, the first deals with the “Incidence” of skin pigmentation in phenothiazine treated patients (G. Marier) and the second reviews “Experience at Douglas Hospital” (DH) with skin pigmented patients (T. Ban). All patients with skin pigmentation at Douglas Hospital were studied by a team of medical specialists and the findings of these studies were presented in nine reports: (1) “Dermatological Aspects” (W. Gerstein); (2) “Ophthalmological Aspects” (K. Adams); (3) “Neurological Aspects” (M. Vulpe); (4) “Electroencephalographic Aspects” (H.F. Muller); (5) “Electrocardiographic Aspects” (J. Ballon); (6) “Hematological Aspects” (J. Blustein); (7) “Gastroenterological Aspects“ (H. Warnes); (8) “Bronchopulmonary, Genito-urinary and Endocrinological Aspects” (D. Findlay); and (9) “Clinical Aspects” (H.Lee, H.E. Lehmann and T.A.Ban). From the remaining six papers, one is a ”Psychiatrist’s Comment” (D.R. Gunn) on skin pigmentation, another deals with “Chlorpromazine metabolism” (I..S. Forrest), a third reports on a possible “Therapy” (B.A. Gibard) of skin pigmentation, a fourth, presents “Post-mortem findings” (N. Kerenyi), a fifth addresses the “Histogenesis” (G. Rona) of increased melanin production, and the sixth describes findings on the “Distribution of chlorpromazine in animal eyes” (H.Green and T.Ellison). The 17 papers are preceded by an “Introduction” (McPherson) and followed by a “General Summary” (McPherson) and a “Bibliography” that lists 52 references.
In Part Three, “electrocardiographic changes with psychoactive drugs” with special emphasis on thioridazine-induced conductance changes in the ECG are discussed. From the nine papers of Part Three, two are literature reviews: “Neuroleptic drugs and the ECG” (E. Kingstone), and “Antidepressants and the ECG” (B. Lavallee); three are reports on ECG findings in “Studies with phenothiazines” (P.B. Roy, A. St.Jean , S. Desautels), “Studies with Thioridazine” (A. St.Jean, S. Desautels, J. Ballon and T.A. Ban), and “Experiments with Thioridazine”; two are notes on ECG changes with “amitriptyline, haloperidol and thioproperazine” (A. St. Jean and T.A.Ban), and with “butaperazine and haloperidol” (H.E.Lehmann, T.A. Ban, H. Warnes and H.Lee); and one is an account of “A pharmacological study” on the possible anti-arrhythmic effect of some phenothiazine drugs (J. Brodeur). In addition, “The cardiologist’s viewpoint” about the psychoactive drug induced ECG changes, and especially about thioridazine-induced conductance, was discussed by J. Ballon, and “The pathologist’s viewpoint” by G. Rona. The nine papers are preceded by an “Introduction” (St.Jean), and followed by a “General Summary” (St.Jean) and a “Biblography” that lists 40 references.
EDITOR’S STATEMENT: This is the third volume of a series published by the Quebec Psychopharmacological Research Association. In the first, the proceedings of the first North American symposium on “The Butyrophenones”, and in the second, on “Trimipramine”, were presented. This, third volume, provided an opportunity to discuss findings in our studies published, in 1964, in which we demonstrated dose dependent cardiac conductance changes with thioridazine (Ban TA, St. Jean A. The effect of phenothiazines on the electrocardiogram. Canadian Medical Association Journal 1964; 91: 537-41) and in 1965, in which we reported on skin pigmentation in schizophrenic patients treated with large doses of chlorpromazine over a long period of time (Ban TA, Lehmann HE. Skin pigmentation, a rare side effect of chlorpromazine. Canadian Psychiatric Association Journal 1965; 10: 112-24).
June 19, 2014